South Dakota, 2020

Funnel Cloud in South Dakota, June 26, 2020

June 26, 2020 · NWS FSD · 1 event in 1 county or zone

Weak convection developing along a pre-existing boundary led to brief spin-up of a high-based funnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Weak convection developing along a pre-existing boundary led to brief spin-up of a high-based funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 1:42 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 1:42 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
242 PM CDT Fri Jun 26 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 242 PM CDT Fri Jun 26 2020

The morning MCV continues to race east and suppress activity across
the area. The better instability will remain south and east of the
area which means we should see a quiet late afternoon and evening.
While there are hints of some marginal surface based instability
with little to no shear, convergence in the low levels is very weak.
There is a little weak convergence along a boundary on the back edge
of the instability that will sag south through the afternoon into
early evening. This boundary is most noticeable on satellite as well
as a small shift in winds from light northwest or calm to closer to
due north. Not expecting severe weather but maybe an isolated funnel
as the low level wind field is very weak, heating is good and the 0-
3km CAPE is about 100 J/kg. Other than this high pressure will
settle in tonight with light winds expected. This will allow for a
relatively cool start to Saturday morning. Lows likely in the upper
50s in a few spots with mostly 60 to 65 for early morning readings.

South to southeast flow will gradually develop on Saturday but
overall winds will remain light for everyone east of the James
River. Environment is very dry so convection extremely unlikely
anything would develop. Maybe some isolated activity in central
Nebraska. Highs should be in the mid to upper 80s.

.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri Jun 26 2020

Saturday night into Sunday morning weak upper level troughing will
spread onto the Western High Plains. This will bring a bit of an
increase in the low level jet, but for now moisture and instability
are not very impressive. The focus could remain mostly in Nebraska
Saturday night but will maintain a low chance near the Missouri
River. This threat will continue into Sunday morning with the better
chances east of I-29. Elevated instability and shear just a touch
better but still not anticipating anything more than an isolated
severe threat. And there is still a chance that nothing will develop
if low to mid level moisture does not accompany the increasing winds
and convergence. Saturday night lows and Sunday highs warmer.
Lows mostly mid to upper 60s with highs upper 80s to lower 90s.

Sunday afternoon into the evening for now not looking like we will
get a whole lot. Highway 14 and eastern parts of northwest IA and
southwest MN may see a continued threat into the afternoon as a weak
mid level wave moves through. However, the remainder of the area
looks very capped. This trend will likely continue into Monday with
very warm conditions and a decent amount of instability, but capping
will likely suppress thunderstorm development. Especially with some
upper level ridging building as well. Highs both Sunday and Monday
should be roughly 87 to 94 with morning lows around 70.

Tuesday into Thursday the trough begins to lift northeast and an
upper level jet max is expected to spread onto the Western High
Plains. If the timing of this wave remains close to what is in the
models Tuesday night into Thursday night should see the better
chances for thunderstorms. There will likely be a severe threat and
heavy rain threat at some point in time during this window. Highs
Wednesday into Friday likely to not be as hot and mainly in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Jun 26 2020

Scattered diurnally driven cumulus clouds based about 3000-5000
kft are expected this afternoon. An isolated sprinkle will be
possible as well. Still a very small chance for a thunderstorms
near KSUX and KSLB but confidence too low to include in TAF.
Otherwise VFR through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jun 26, 3:32 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Jun 26 2020

IAZ001>003-012>014-020-021-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ038>040-050-052>071-270945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Union-
432 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased humidity will return to the region early next week. This
along with warming temperatures could push afternoon heat indices
into the 90s in some areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ022-032-270945-
Buena Vista-Ida-
432 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Today and tonight.

There is a small chance of thunderstorm redevelopment during the
early to mid afternoon. If storms do develop, the strongest storms
may be capable of producing gusty winds, or hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased humidity will return to the region early next week. This
along with warming temperatures could push afternoon heat indices
into the 90s in some areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 10:07 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     2 WNW BERGEN            43.80N 95.03W
06/26/2020  E50 MPH          JACKSON            MN   EMERGENCY MNGR

&&

MD
Local storm report, Jun 26, 10:52 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             3 SE SIOUX FALLS        43.51N 96.70W
06/25/2020  U0.75 INCH       MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0807 PM     HAIL             5 W SIOUX FALLS         43.53N 96.84W
06/25/2020  U0.50 INCH       MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0802 PM     HAIL             5 W SIOUX FALLS         43.53N 96.84W
06/25/2020  U0.75 INCH       MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0644 PM     TSTM WND GST     3 SE MONTROSE           43.67N 97.15W
06/25/2020  M69 MPH          MCCOOK             SD   PUBLIC

            MEASURED ON THE INSTRUMENT MONTROSE SD547.

0738 AM     HEAVY RAIN       MADISON                 44.01N 97.11W
06/26/2020  M2.23 INCH       LAKE               SD   PUBLIC

            24 HOUR PRECIPITATION TOTAL.

0726 AM     HEAVY RAIN       5 SW DE SMET            44.34N 97.62W
06/26/2020  M6.30 INCH       KINGSBURY          SD   PUBLIC

0650 AM     HEAVY RAIN       DE SMET                 44.38N 97.55W
06/26/2020  M1.86 INCH       KINGSBURY          SD   CO-OP OBSERVER

0400 AM     FLASH FLOOD      8 S DE SMET             44.27N 97.55W
06/26/2020                   KINGSBURY          SD   LAW ENFORCEMENT

            RAPIDLY FLOWING WATER TO A FOOT DEPTH OVER
            HIGHWAY 25 AT 215TH ST.

1201 AM     FLASH FLOOD      6 S IROQUOIS            44.28N 97.85W
06/26/2020                   KINGSBURY          SD   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT CAME ACROSS DEEP WATER
            FLOWING ACROSS THE ROAD. DID NOT KNOW
            EXACTLY HOW DEEP, BUT DEEP ENOUGH THAT HE
            FELT HE SHOULD TURN AROUND.

0555 PM     TSTM WND GST     4 ENE ALEXANDRIA        43.67N 97.71W
06/25/2020  M66 MPH          HANSON             SD   MESONET

            MESONET STATION 213 SD RWIS ALEXANDRIA.

0549 PM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
06/25/2020  M59 MPH          DAVISON            SD   ASOS

0535 PM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
06/25/2020  M66 MPH          DAVISON            SD   ASOS

0438 PM     HAIL             14 WNW PLATTE           43.49N 99.07W
06/25/2020  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            TRAINED SPOTTER RECEIVED REPORT FROM HIS
            PARENTS.

0433 PM     TSTM WND GST     17 WNW PLATTE           43.49N 99.15W
06/25/2020  E60 MPH          CHARLES MIX        SD   TRAINED SPOTTER

            SPOTTER RECEIVED HEAVY RAINFALL, AND STRONG
            WINDS ESTIMATING UP TO 60 MPH.

0352 PM     HAIL             15 WNW PLATTE           43.47N 99.13W
06/25/2020  E0.70 INCH       CHARLES MIX        SD   PUBLIC

0431 PM     HAIL             6 N KIMBALL             43.83N 98.98W
06/25/2020  E1.00 INCH       BRULE              SD   PUBLIC

            HEAVY RAINFALL, HAIL TO THE SIZE OF
            QUARTERS, WITH WINDS GUSTING TO 30 MPH.

0422 PM     HAIL             18 S PUKWANA            43.52N 99.17W
06/25/2020  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

            DELAYED REPORT. SENT PIC OF QUARTER TO
            NICKEL SIZED HAIL VIA SOCIAL MEDIA.

0600 AM     HEAVY RAIN       6 SSW IROQUOIS          44.29N 97.92W
06/26/2020  M3.48 INCH       BEADLE             SD   PUBLIC

0600 AM     HEAVY RAIN       6 SSE CAVOUR            44.29N 98.01W
06/26/2020  M3.48 INCH       BEADLE             SD   PUBLIC

0449 PM     HAIL             11 N WHITE LAKE         43.89N 98.70W
06/25/2020  M1.00 INCH       AURORA             SD   TRAINED SPOTTER

            JUST A COUPLE HAIL STONES.

0418 AM     TSTM WND GST     2 WNW BERGEN            43.80N 95.03W
06/26/2020  E50 MPH          JACKSON            MN   EMERGENCY MNGR

&&
Local storm report, Jun 26, 12:19 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      7 W CARTHAGE            44.15N 97.85W
06/26/2020                   SANBORN            SD   PUBLIC

            WATER FLOWING OVER ROADWAY.

&&

BT

The radar

The Sioux Falls radar (KFSD), 15 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Minnehaha

When
June 26, 4:07 PM CST
Where
Minnehaha County, 2.3 mi NNE of Corson
Reported by
Trained Spotter
Coordinates
43.650, -96.560

Multiple reports were received from spotters and law enforcement of non-thunderstorm funnel clouds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907153.